The Food and Drug Administration has released new drug safety information
on certain medications designed to lower cholesterol. The new information
specifically addresses several newly identified side effects of common
cholesterol-lowering drugs called statins.
According to the FDA, the regulator is particularly concerned about risks
of memory loss, diabetes and muscle pain, and will be changing the labels
on popular drugs like Crestor (rosuvastatin), Lipitor (atorvastatin),
Pravachol (pravastatin), and Zocor (simvastatin) to reflect those concerns.
Despite the new warning, Amy G. Egan, M.D., M.P.H., deputy director for
safety in FDA’s Division of Metabolism and Endocrinology Products
(DMEP), says patients do not need to stop taking the drugs. “The
value of statins in preventing heart disease has been clearly established,”
she says. “Their benefit is indisputable, but they need to be taken
with care and knowledge of their side effects.”
Below is additional information provided by the FDA regarding the potential
side effects of these medications:
Reports of Memory Loss: The FDA has been investigating reports of cognitive impairment from statin
use for several years. The agency has reviewed databases that record reports
of bad reactions to drugs and statin clinical trials that included assessments
of cognitive function. The reports about memory loss, forgetfulness and
confusion span all statin products and all age groups. Egan says these
experiences are rare but that those affected often report feeling “fuzzy”
or unfocused in their thinking. In general, the symptoms will reverse
after the patient stopped using the statin.
The Risk of Diabetes: A small increased risk of raised blood sugar levels and the development
of Type 2 diabetes have been reported with the use of statins. “Clearly
we think that the heart benefit of statins outweighs this small increased
risk,” says Egan. But what this means for patients taking statins
and the health care professionals prescribing them is that blood-sugar
levels may need to be assessed after instituting statin therapy,” she says.
The Potential for Muscle Damage: Some drugs interact with statins in a way that increases the risk of muscle
injury called myopathy, characterized by unexplained muscle weakness or
pain. FDA is revising the drug label for Lovastatin to clarify the risk
of myopathy. The label will reflect what drugs should not be taken at
the same time, and the maximum lovastatin dose if it is not possible to
avoid use of those other drugs.
If you or someone you love has been seriously injured by a dangerous or
defective drug, don’t hesitate tocontact a San Diego product liability attorney at the Law Offices of Robert Vaage for a free consultation.